Florida, 2011

Hail in Florida, May 13, 2011

May 13, 2011 · NWS MLB · 4 events in 3 counties and zones

The collision of the east and west coast sea breezes formed a broken line of thunderstorms across East Central Florida. A couple of these pulse storms became severe in Orange and Volusia Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The collision of the east and west coast sea breezes formed a broken line of thunderstorms across East Central Florida. A couple of these pulse storms became severe in Orange and Volusia Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 13, 1:47 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, May 13, 1:47 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT FRI MAY 13 2011

.DISCUSSION...

...INCREASED COVERAGE OF STRONG STORMS INTO EARLY NEXT WEEK...

CURRENTLY-TONIGHT...SEA BREEZE PUSHING INLAND AND IS WEST OF I-95
ALONG THE SPACE/TREASURE COAST...WHERE CUMULUS HAD BECOME CONGESTED...
THEN DIMINISHED. THIS INDICATES IT WILL TAKE MORE TIME TO OVERCOME
THE CAP AROUND 700MB.

HOW MUCH CONVECTION WILL FIRE IS STILL QUESTIONABLE AS THE NAM/WRF
GOES GANGBUSTER WHILE THE GFS IS MUCH MORE CONSERVATIVE. GIVEN THE
SOMEWHAT SLOWER CLOUD GROWTH THAN YESTERDAY...CANNOT GO ANY MORE
THAN SLIGHT CHANCE POPS LATE THIS AFTERNOON AND IN THE EARLY
EVENING. STORMS THAT FORM IN THIS RATHER DRY ENVIRONMENT WOULD BE
STRONG WITH FREQUENT LIGHTNING STRIKES...GUSTY WINDS AND SMALL
HAIL.

SAT...THE STATE WILL COME UNDER INFLUENCE OF TROUGH ALOFT...A
QUITE IMPRESSIVE ONE FOR THIS TIME OF YEAR. MOISTURE CONVERGENCE
AHEAD OF THE ASSOCIATED SURFACE FRONT SHOULD BRING A HIGHER CHANCE
OF STORMS.

THE MAIN QUESTION IS WHETHER A SEA BREEZE WILL DEVELOP. THE MODELS
SHOW LOW LEVEL SOUTHWEST WINDS INCREASING ACROSS THE NORTH SO ONE
WILL NOT FORM THERE. ALONG THE SOUTH COAST THE MODELS ONLY SHOW A
SUBTLE BACKING OF THE WINDS TO THE SOUTH AND IF ONE FORMS IT WILL
LIKELY BE PINNED TO THE COAST. GENERALLY EXPECT SCATTERED SHOWERS
AND ISOLATED STORMS ALONG THE WEST COAST SEA BREEZE TO MARCH
ACROSS THE PENINSULA AND PERIODICALLY INTERACT WITH LAKE
BOUNDARIES.

WITH QUITE COLD TEMPS ALOFT...MINUS 12 CELSIUS AT 500MB...
LOCATIONS THAT GET THE STRONGEST BOUNDARY INTERACTIONS WILL
EXPERIENCE STRONG STORMS WITH FREQUENT LIGHTNING...GUSTY WINDS AND
HAIL.

SUN...BOTH THE GFS AND NAM12 HAVE SPED UP THE TIMING OF THE UPPER
LEVEL TROUGH SAT NIGHT INTO SUNDAY...WHICH IN TURNS RESULTS IN A
SLIGHTLY FASTER SFC FRONTAL BOUNDARY MOVING THROUGH THE STATE ON
SUN. BOTH MODELS BRING IN POPS AROUND 30 PERCENT SAT NIGHT...BUT
KEEP POPS ONLY AT 20 PERCENT DURING THE DAY ON SUNDAY AS BETTER
UPPER LEVEL DYNAMICS WILL BE EAST OF THE STATE.

HIGHER RAIN CHANCES ON SUNDAY WILL ULTIMATELY DEPEND ON THE
DEVELOPMENT OF THE EAST COAST SEA BREEZE...WHICH DOESN'T LOOK LIKELY
ANYWHERE EXCEPT THE TREASURE COAST AS LOW LEVEL WSW FLOW PICKS UP TO
10-15KTS. WILL KEEP POPS 30-40 PERCENT ACROSS THE AREA FOR NOW FOR
PERSISTENCE...BUT WILL TAPER OFF COVERAGE NORTH AND WEST OF I-4 IN
THE AFTERNOON AS THE SFC BOUNDARY SWINGS THROUGH.

SOUTHWEST FLOW WILL COMPETE WITH CLOUD COVER TO DETERMINE AFTERNOON
HIGHS WITH UPPER 80/AROUND 90 AREA WIDE.

MON-THU...MEDIUM RANGE MODELS CONTINUE TO SUGGEST AN UNSETTLED
PERIOD INTO EARLY WEEK WITH TROUGHS ALOFT MOVING ACROSS THE
SOUTHEAST STATES. ANOMALOUSLY LOW HEIGHTS FOR THIS TIME OF THE YEAR
ARE PROGGED...500MB FALLING TO AROUND 5720 METERS ACROSS CENTRAL
FLORIDA INTO MONDAY. EXACT TIMING OF SHORTWAVES/SURFACE FEATURES IS
STILL UNCLEAR AS MODELS SEEM TO HAVE TROUBLE PINNING DOWN
SPECIFICS...BUT IT LOOKS AFTER A FRONTAL BOUNDARY MOVES INTO S
FLORIDA ON SUN...RAIN CHANCES WILL REMAIN ISOLATED ON MONDAY BEFORE
A SECOND SYSTEM MOVES THROUGH ON TUESDAY. THE DEEPNESS OF THE TROUGH
ALOFT SHOULD ACT TO PUSH ANOTHER FRONTAL TROUGH WITH SUBSTANTIALLY
DRIER AIR THROUGH THE AREA BY THE MIDDLE OF NEXT WEEK. BUT MODELS
ARE INDICATING A QUICK RETURN OF ONSHORE FLOW WHICH WOULD AT LEAST
MODIFY THE DRY AIRMASS.

WITH THE ANOMALOUSLY LOW HEIGHTS ALOFT AND THE RESULTING INCREASED
MID LEVEL FLOW...THERE WILL BE THREAT FOR STRONG/ISOLATED SEVERE
STORMS. PRESENCE OF THE EAST COAST SEA BREEZE BOUNDARY WILL BE KEY TO
GIVE STORMS A BOOST AND THE POTENTIAL TO PRODUCE HAIL AND STRONG
WIND GUSTS.

TEMPERATURES COOLING OFF INTO MID WEEK BETWEEN CLOUD COVER/COOLER
AIR ALOFT...IN THE LOW 80S ALONG THE COAST AND MID 80S
INTERIOR...RUNNING BELOW NORMAL FOR THIS TIME OF YEAR.
&&

.AVIATION...MAINLY VFR THROUGH TONIGHT BUT THERE IS A SMALL CHANCE
FOR STORMS TO AFFECT THE INTERIOR TERMINALS. TOMORROW SHOULD BE
MUCH DIFFERENT WITH SCATTERED SHOWERS/STORMS ON THE WEST COAST SEA
BREEZE MOVING QUITE QUICKLY...AROUND 25 MPH...ACROSS THE PENINSULA.
PARTICULARLY STRONG WIND GUSTS OFTEN OCCUR WITH THIS PATTERN.

&&

.MARINE...
TONIGHT-SAT...THE WAVEWATCH/SWAN CONTINUES TO BE AT LEAST 2 FEET
TOO HIGH ON THE SEAS. THE MODELS HAVE BEEN MUCH TOO QUICK BRINGING
NORTHEAST SWELL IN FROM THE LOW PRESSURE CENTER NORTHEAST OF
BERMUDA. SEAS ARE A LITTLE HIGHER AT 41010...BUT THIS IS NOT
ENOUGH TO MAKE ME GO WITH A CAUTION STATEMENT TONIGHT.

SOUTH/SOUTHWEST WINDS WILL PICK UP TO 10-15 KNOTS...MAYBE CLOSER
TO 15 KNOTS IN THE NORTH TONIGHT AND SAT SO MORE WIND CHOP WILL
OCCUR OFFSHORE...ESPECIALLY IN THE NORTH.

MORE IMPORTANTLY...THERE WILL BE AN INCREASED CHANCE FOR OFFSHORE
MOVING...AND QUITE STRONG...STORMS SAT AFTERNOON. THOSE WITH
BOATING PLANS SHOULD MONITOR THE EARLY MORNING HAZARDOUS WEATHER
OUTLOOK ON SAT...AND BE PREPARED TO GET TO SAFE PORT IN THE
AFTERNOON.

SUNDAY...FRONTAL BOUNDARY WILL PUSH SLOWLY THROUGH THE PENINSULA
WITH AN INCREASE IN THE PRESSURE GRADIENT BOTH BEFORE AND AFTER
THE BOUNDARY. HOWEVER...WINDS ARE FORECAST TO REMAIN WEST-
SOUTHWEST BEHIND THE BOUNDARY AS MEAN TROUGH REMAINS OVER THE EAST
COAST. S-SW FLOW LOOKS TO PRECLUDE SEA BREEZE DEVELOPMENT ALONG
THE COAST...EXCEPT FOR PERHAPS WINDS BECOMING S-SE ALONG THE
TREASURE COAST.

MARINERS SHOULD KEEP AN EYE TO THE WEST AS STORM MOTION INCREASES
TOWARDS THE NORTHEAST AND EAST. STORMS WILL BE CAPABLE OF FREQUENT
LIGHTNING...HAIL AND GUSTY WINDS IN EXCESS OF 35 KNOTS AS THEY
INTERACT WITH THE SEA BREEZE BOUNDARY AND MOVE OFF THE FL
PENINSULA.

MON-TUE...THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS A SECONDARY
FRONTAL TROUGH DROPS ACROSS NORTH FLORIDA MON AND INTO THE AREA ON
TUE.  AGAIN...THERE WILL LIKELY BE A SLIGHTLY ENHANCED PRESSURE
GRADIENT BUT THE WIND FLOW WILL BE MAINLY SOUTHWEST TO WEST. THERE
WILL BE A CONTINUED CHANCE FOR OFFSHORE MOVING STORMS.
&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY WILL STAY ABOVE 35 PERCENT THIS WEEKEND
INTO EARLY NEXT WEEK. HOWEVER...THERE WILL BE AT LEAST ISOLATED
AFTERNOON AND EARLY EVENING LIGHTNING STORMS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  90  68  87 /  20  40  30  30
MCO  69  91  68  89 /  20  40  30  30
MLB  71  88  70  88 /  20  40  40  40
VRB  69  88  70  88 /  10  40  40  40
LEE  70  90  68  88 /  20  40  30  30
SFB  71  91  69  90 /  20  40  30  30
ORL  72  91  70  89 /  20  40  30  30
FPR  69  88  69  88 /  10  40  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....MOSES
Hazardous weather outlook, May 13, 9:56 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1056 AM EDT FRI MAY 13 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1056 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORM CHANCES WILL BEGIN ALONG THE EAST COAST
SEA BREEZE DURING THE MID TO LATE AFTERNOON HOURS...MAINLY FROM
THE CAPE SOUTHWARD THROUGH MARTIN COUNTY. THE HIGHEST COVERAGE OF
LIGHTNING STORMS TODAY ARE EXPECTED TO BE OVER INTERIOR
VOLUSIA...SEMINOLE...ORANGE AND NORTHWEST OSCEOLA COUNTIES WITH
THE LATE DAY COLLISION OF THE EAST AND WEST COAST SEA BREEZES.

ANY STORMS THAT MANAGE TO DEVELOP WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH COIN SIZE
HAIL AND STRONG WIND GUSTS. STORM MOTION WILL BE TOWARD THE SOUTH-
SOUTHEAST AROUND 10 MPH.

.RIP CURRENT IMPACT...
A BUILDING LONG PERIOD OCEAN SWELL WILL INCREASE THE RIP CURRENT
RISK TO MODERATE AT AREA BEACHES TODAY. CHECK CONDITIONS WITH
LOCAL BEACH PATROLS WHEN ARRIVING AT THE BEACH...AND ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED THUNDERSTORMS MAY PRODUCE WIND GUSTS OVER 35 KNOTS
ACROSS THE INLAND LAKES WEST OF A LINE FROM LAKE GEORGE TO LAKE
KISSIMMEE DURING THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE RIP CURRENT DANGER WILL RISE INTO THIS WEEKEND DUE TO LONG
PERIOD OCEAN SWELLS. SCATTERED STORMS ARE FORECAST THIS WEEKEND
AS A TROUGH DEEPENS INTO THE SOUTHEASTERN STATES...WITH STORMS
MOVING TOWARD THE EAST COAST. A FEW STORMS MAY BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/MOSES

In the hours before

Local storm report, May 13, 5:08 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
608 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 SW EUSTIS             28.80N 81.73W
05/13/2011  M0.70 INCH       LAKE               FL   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

JRC
Special weather statement, May 13, 5:35 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
635 PM EDT FRI MAY 13 2011

FLZ141-132315-
COASTAL VOLUSIA COUNTY-
635 PM EDT FRI MAY 13 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL VOLUSIA COUNTY...

* UNTIL 715 PM EDT.

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 10 MILES WEST
OF DAYTONA BEACH INTL SPEEDWAY...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DAYTONA INTERNATIONAL SPEEDWAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2929 8103 2925 8100 2915 8096 2904 8090
      2907 8122 2918 8129 2924 8133 2926 8133
      2927 8128 2927 8116 2932 8115 2935 8105
TIME...MOT...LOC 2235Z 281DEG 9KT 2916 8123

BRAGAW

The radar

The Melbourne radar (KMLB), 81 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Orange

When
May 13, 6:08 PM EST
Where
Orange County, Pine Castle
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.470, -81.370

An Orlando media outlet reported quarter sized hail in Pine Castle and Oak Ridge.

Hail, Volusia

When
May 13, 6:23 PM EST
Where
Volusia County, 1.81 mi W of Harbor Pt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.120, -81.030

Quarter sized hail near Port Orange was reported by Orlando media.

Hail, Seminole

When
May 13, 6:39 PM EST
Where
Seminole County, 1.4 mi ESE of Oviedo
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.660, -81.180

Orlando media reported penny sized hail near Oviedo.

Hail, Seminole

When
May 13, 6:58 PM EST
Where
Seminole County, 0.92 mi NE of Chuluota Sem Rnch Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
28.660, -81.140

Nickel sized hail was reported falling for 15 minutes near Chuluota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291473, 291475, 291477, 291479.